DEAR DR. GOTT: You always provide clear information on a variety of question. Thus, mine.
I am an 85-year-old female in relatively good health. I take only levothyroxine and Zocor for medications. I recently had minor surgery and subsequently developed joint and muscle pain in my shoulders, arms, hips, thighs, and lower legs. There was no redness nor fever nor pain in my toes or feet. Blood work showed an elevated uric acid of 7.2.
A few years ago I had polymyalgia. This episode felt just as that did. I was treated for gout – cortisone injection and allopurinol tablets this time. Is there anything else that could cause an elevated uric acid level other than gout?
Thank you for all your information. I read it every day.
DEAR READER: Just last week I wrote an article regarding gout. Because of the differential in time in writing before my articles appear in the newspaper or on my website, you may wish to review my column of June 1st which can be found here.
As I previously indicated, the body produces uric acid when it breaks down organic compounds in the blood. When too much uric acid is produced or the kidneys fail to excrete a sufficient amount of uric acid, a buildup can occur. Normal blood values commonly range between 3.5 and 7.2 mg/dL. While I can appreciate that this range can vary slightly from facility to facility, to my way of thinking you are on the high side of normal and should not have a concern. If your physician feels differently, he or she should give you an explanation.
With extremely high levels, gout or renal failure are customarily suspected. Gout is a form of arthritis that affects the joints. Inflammation and redness will be present. Renal failure is the decreased ability of the kidneys to remove/filter water, wastes, and electrolytes from the body. Symptoms may include flank (lower back, hip and thigh area) pain, hypertension, nosebleeds, easy bruising, blood in the stool, fluid retention, and more. You don’t indicate any of these symptoms, so my guess is that you do not have renal failure; however, some sufferers may have no symptoms.
The polymyalgia you suffered in the past most often begins with shoulder pain as its first symptom, followed by neck, lower back, buttock, hip/thigh pain, and upper arm tenderness. Sounds like your present symptoms to me. It is also associated with a high sedimentation rate (to indirectly measure inflammation within the body) which can be easily checked with a blood test. Treatment is customarily begun with an oral steroid such as prednisone. Long-term use of the drug is not recommended, so close monitoring by your physician will be necessary.
There are a number of other conditions associated with a high uric acid level, otherwise known as hyperuricemia. The first that comes to mind results from excessive alcohol intake, or from the consumption of foods high in purines such as asparagus, mushrooms and organ meats. Even indulgence in a serious exercise program, the consumption of caffeine, and lead poisoning can be to blame.
Specific medications to include diuretics, those for hypertension, immune suppressants and low-dose-aspirin are known to increase levels. Still other possibilities include epinephrine, levodopa, theophylline, and a host of other possibilities.
Medical conditions such as psoriasis, obesity, hypothyroidism, non-Hodgkin’s lymphoma, diabetes, renal failure, nephrolithiasis (kidney stones), and Hodgkin’s can also lead to elevated levels in a person’s system that are often the marker for an underlying disease that should be identified and treated. If there is an issue with your reading, it is vital that your physician rule out those conditions he can, order appropriate testing if necessary and get things back under control since your prognosis is directly linked to the cause.
Readers who would like related information can order my Health Report “Consumer Tips on Medicine” by sending a self-addressed, stamped number 10 envelope and a $2 US check or money order to my attention at PO Box 433, Lakeville, CT 06039. Be sure to mention the title when writing or print out an order form from my website www.AskDrGottMD.com.